Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 129, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2001, 8:16 PM CDT for Benton County, Hickory County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 8:16 PM CDT (01:16 UTC)
- Expired
- May 20, 2001, 9:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Benton County, MO, Hickory County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 8:20 PM CDT | Hail 0.88 | Cross Timbers, MO | |
| May 20, 8:30 PM CDT | Thunderstorm Wind | Fristoe, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 7:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1724 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 210116 SVRSGF MOC015-085-210200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 816 PM CDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HICKORY COUNTY IN CENTRAL MISSOURI BENTON COUNTY IN CENTRAL MISSOURI * UNTIL 900 PM CDT * AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF HERMITAGE...OR 27 MILES WEST OF CAMDENTON...MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LINCOLN BY 845 PM CDT. THE TOWNS OF CROSS TIMBERS...FRISTOE...EDWARDS...KNOBBY AND HASTAIN ARE ALSO IN THE PATH OF THIS STORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN SPRINGFIELD. LAT...LON 3796 9345 3798 9308 3849 9308 38*46 9340 HUDSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:40 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, May 20, 3:40 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 340 PM CDT SUN MAY 20 2001 MAIN FORECAST PROBLEM IS COVERAGE AND SEVERITY OF THUNDERSTORMS THIS EVENING...AND POSSIBLE FLOODING RAINFALL TONIGHT. ETA APPEARS TO BE THE BETTER MODEL OF CHOICE TODAY...HOWEVER THERE IS ONE SERIOUS PROBLEM WITH IT. THE ETA FCST 500MB VORT CNTR WAS ABOUT 200 MILES SOUTHWEST OF THE ACTUAL VORT CNTR AS SEEN ON WV IMAGERY. THEREFORE THE FORECAST POSN OF THE ETA 500MB VORT CNTR IS ABOUT 200 MILES TOO FAR SOUTH FOR THE 12 AND 24HR PROGS. ADJUSTING THE ETA FCST VORT CNTR 200 MILES NORTHEAST LEADS TO MORE PVA AND THUS MORE UVV OVER THE CWFA TONIGHT. LATEST SYNOPTIC WEATHER PATTERN OVER THE PLAINS IS A COMPLEX ONE. WITH THE ONLY CLEARLY DEFINED SURFACE COLD FRONT...HAD MOVED INTO THE WESTERN HIGH PLAINS. ELSEWHERE THE SURFACE FEATURES ARE DOMINATED BY OUTFLOW BOUNDARIES. ALTHOUGH A DISTINCT DEWPOINT AXIS EXTENDED FROM SERN NE/ERN KS/ERN OK/ECNTRL TX. WARMEST DEWPOINTS...IN THE LOWER 70S...WERE OVER ERN OK AND WRN AR. THERE WAS A RELATIVE DEWPOINT MINIMUM FROM SGF TO COU...WITH DEWPOINTS IN THE MID 60S. MAIN SURFACE THERMAL AXIS EXTENDED FROM CNTRL TX INTO CNTRL OK... OR WRAPPING AROUND DVLPG SURFACE LOW OVER SWRN OK. A MINOR THERMAL AXIS EXTENDED FROM SERN KS TO ERN OK. 20/18Z SOUNDING FROM OUN SHOWED A 3 TO 4 DEGREE CAP...WHILE 20/18Z SGF SOUNDING SHOWED A SLIM 1 DEGREE CAP. SUSPECT THAT WITH SVRL MORE HOURS OF DAYTIME HEATING LEFT...HELPING TO WARM MAJOR THERMAL AXIS...THAT WARM ADVECTION WILL INCREASE OVER EASTERN OK TO SERN KS...WHERE CAP IS WEAKER. SHOULD SEE THUNDERSTORMS DVLPG FROM SERN KS TO ERN OK AND MOVE ENEWD TORWARDS THE CWFA. HOWEVER BEFORE THESE STORMS DVLP...A LINE OF TCU OVER SCNTRL MO AS SHOWN BY LATEST VIS IMAGERY...COULD DVLP INTO THUNDERSTORMS OVER THE SRN PORTION OF CWFA. THIS EVOLVING SITUATION WILL CONTINUE TO ORGANIZE TONIGHT AS VORT CNTR MOVES INTO WCNTRL MO THIS EVENING...BRINGING INCREASING UVV... VERTICAL SHEAR...AND INCREASING LOW LEVEL FLOW. THUNDERSTORMS WILL INITIALLY BE SEVERE...AND SPC HAS MDT RISK COVERING THE SRN COUNTIES AND SLGT ELSEWHERE. OVERALL THE SITUATION WILL TURN INTO A HEAVY RAINFALL EVENT AS PRECIP WATER IS AT LEAST 1.50 INCHES AND LAPSE RATES ALOFT WILL BE STEEP. SINCE SEVERAL COUNTIES ACROSS THE CWFA HAVE EXPERIENCED RAINFALL AMOUNTS FROM 1 TO 3 INCHES...THE LAST 3 DAYS...AND WITH ETA PROGGED RAINFALL AMOUNTS OF UP TO 2 INCHES...IN A 6 HOUR PERIOD...THINK THAT THERE IS A DANGER OF SOME FLASH FLOODING TONIGHT. WILL ISSUE FLASH FLOOD WATCH FOR ENTIRE CWFA FOR TNGT THRU MON AM. VORT CNTR WILL MOVE OUT OF THE ESTRN CWFA BEFORE 7 AM MON MORNING. THIS WILL BE FOLLOWED BY A VERY COLD AND DEEP UPPER TROF...FOR THIS TIME OF YEAR. THIS NEXT TROF WILL ENSURE THAT MID AND UPPER LEVEL LAPSE RATES WILL BE STEEP. THESE STEEP LAPSE RATES PLUS A DISTURBANCE...WITH MID LVL MSTR...MOVG ACROSS THE PLAINS ON MONDAY ...AND ANY AMOUNT OF DAYTIME HEATING WE GET...THERE WILL BE A CHANCE OF INSTABILITY SHOWERS OVER THE REGION. WILL GENERALLY GO CONSERVATIVE WITH HIGH TEMPS ON MON...AND PROBABLY NOT MUCH HIGHER THAT LOWER 60S OVER THE SOUTH. CLEARING WITH HIGH PRESSURE BUILDING IN WILL OCCUR MONDAY NIGHT AND TUES AM. MAV LOWS APPEAR REASONABLE...BUT THINK THE FROST POTENTIAL A BIT DOUBTFUL GIVEN THAT A SURFACE PRESSURE GRADIENT WILL EXIST MON NGT...PROVIDING ENOUGH OF A BREEZE TO KEEP THE BOUNDARY LAYER FROM RADIATING TOO MUCH. EXTENDED PERIOD LOOKS TO BE RATHER UNSETTLED AND COLD FOR LATE MAY. 12Z AVN SOLUTION BRINGS CUTOFF LOW SOUTHWARD INTO THE UPPER MISSISSIPPI VALLEY...WITH THE CANADIAN SEF MODEL SIMILAR BUT JUST A TOUCH FARTHER EAST. VERY COLD AIR ALOFT DROPPING SOUTH WITH THIS LOW...EVIDENCED BY AOB -25 C AT 500 MB WEDNESDAY INTO THURSDAY. WITH SHORTWAVES ROTATING SOUTH AROUND THE WESTERN PERIPHERY OF THE UPPER LEVEL LOW...A 100 KT JET MAX PUSHING SOUTH IN NEAR MERIDIONAL FLOW ACROSS THE PLAINS WEDNESDAY PRODUCING DECENT AGEOSTROPHIC FORCING...AND RELATIVELY STEEP LAPSE RATES...SCENARIO LOOKS FAVORABLE FOR INSTABILITY SHOWERS DURING THE DAY BOTH WEDNESDAY AND THURSDAY. MID SHIFT MAY NEED TO ASSESS THIS POTENTIAL CLOSER...BUT FOR NOW AFTER COORDINATION WITH SURROUNDING OFFICES...WILL HOLD OFF ATTM AND NOT INTRODUCE CHANCES AT THIS TIME. WILL DEFINITELY HIT THE CLOUD COVER HARDER THOUGH...WITH GOING TEMPERATURES IN EXTENDED LOOK REASONABLE. WILL LIFT FROST MENTION ACROSS THE NORTHEAST...AS NORTHWESTERLY SURFACE FLOW SHOULD BE STRONG ENOUGH TO PRECLUDE WIDESPREAD FROST FORMATION. THANKS EAX...ICT...LSX FOR COORDINATION THIS AFTN. .SGF... .KS...FLASH FLOOD WATCH TONIGHT THRU MONDAY MORNING. FOR ZONES KSZ073-097-101 .MO...FLASH FLOOD WATCH TONIGHT THRU MONDAY MORNING. FOR ZONES MOZ055>058-066>071-077>083-088>098-101>106 D.STEINMETZ/HUDSON
In the hours before
Special weather statement, May 20, 4:51 PM CDT, 3 hours 25 minutes before
KSZ073-097-101-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 451 PM CDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 256...IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT AND PITTSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. A FLASH FLOOD WATCH ALSO CONTINUED IN EFFECT FOR EXTREME SOUTHEAST KANSAS TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. SUTTON
Special weather statement, May 20, 7:28 PM CDT, 48 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-210600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 728 PM CDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 259...IN EFFECT UNTIL 100 AM CDT MONDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON... CAMDENTON...FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. A FLASH FLOOD WATCH CONTINUED IN EFFECT FOR SOUTHERN AND CENTRAL MISSOURI TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV. SUTTON
Local storm report, May 20, 7:54 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....A
0750 PM SENECA MO .75 INCH HAIL
05/20/01 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 20, 8:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0814 PM REDINGS MILL MO .88 INCH HAIL
05/20/01 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:24 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 51 min |
| May 20, 7:34 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 41 min |
| May 20, 7:54 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 51 min |
| May 20, 7:57 PM CDT | Tornado Warning | SGF | Newton | 48 min |
| May 20, 8:10 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 50 min |
| May 20, 8:13 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 47 min |
| May 20, 8:20 PM CDT | Tornado Warning | SGF | Stone | 40 min |
| May 20, 8:30 PM CDT | Tornado Warning | SGF | Howell | 30 min |
| May 20, 8:38 PM CDT | Tornado Warning | SGF | Camden | 37 min |
| May 20, 8:40 PM CDT | Tornado Warning | SGF | Christian, Taney | 50 min |
| May 20, 8:54 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 51 min |
| May 20, 9:10 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 50 min |
| May 20, 9:15 PM CDT | Tornado Warning | SGF | Camden, Miller | 45 min |
| May 20, 9:17 PM CDT | Flash Flood Warning | SGF | Newton | 4 hr |
| May 20, 9:20 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 40 min |
| May 20, 9:24 PM CDT | Tornado Warning | SGF | Shannon | 51 min |
| May 20, 9:27 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 48 min |
| May 20, 9:33 PM CDT | Flash Flood Warning | SGF | Shannon | 4 hr |
| May 20, 9:33 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 42 min |
| May 20, 9:36 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Texas | 54 min |
| May 20, 9:45 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 45 min |
| May 20, 9:49 PM CDT | Flash Flood Warning | SGF | Texas | 4 hr |
| May 20, 9:52 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 38 min |
| May 20, 10:01 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Lawrence, Stone | 44 min |
| May 20, 10:02 PM CDT | Tornado Warning | SGF | Miller | 43 min |
| May 20, 10:26 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 34 min |
| May 20, 10:33 PM CDT | Flash Flood Warning | SGF | Benton | 4 hr |
| May 20, 10:43 PM CDT | Flash Flood Warning | SGF | Greene | 4 hr |
| May 20, 10:50 PM CDT | Flash Flood Warning | SGF | Dent | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.